The European Physical Journal Special Topics

, Volume 225, Issue 13–14, pp 2741–2750 | Cite as

Symmetry-breaking for a restricted n-body problem in the Maxwell-ring configuration

  • Renato CallejaEmail author
  • Eusebius DoedelEmail author
  • Carlos García-AzpeitiaEmail author
Regular Article Hamiltonian Systems
Part of the following topical collections:
  1. Temporal and Spatio-Temporal Dynamic Instabilities: Novel Computational and Experimental Approaches


We investigate the motion of a massless body interacting with the Maxwell relative equilibrium, which consists of n bodies of equal mass at the vertices of a regular polygon that rotates around a central mass. The massless body has three equilibrium ℤ n -orbits from which families of Lyapunov orbits emerge. Numerical continuation of these families using a boundary value formulation is used to construct the bifurcation diagram for the case n = 7, also including some secondary and tertiary bifurcating families. We observe symmetry-breaking bifurcations in this system, as well as certain period-doubling bifurcations.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. Bang, B. Elmabsout, Celestial Mech. Dyn. Astron. 89, 305 (2004)ADSMathSciNetCrossRefGoogle Scholar
  2. 2.
    R. Calleja, E. Doedel, A. Humphries, A. Lemus-Rodríguez, B. Oldeman, Celestial Mech. Dyn. Astron. 114, 77 (2012)ADSCrossRefGoogle Scholar
  3. 3.
    C. García-Azpeitia, J. Ize, Celestial Mech. Dyn. Astron. 110, 217 (2011)ADSCrossRefGoogle Scholar
  4. 4.
    C. García-Azpeitia, J. Ize, J. Differential Equations, 254, 2033 (2013)ADSMathSciNetCrossRefGoogle Scholar
  5. 5.
    J. Henrard, Celestial Mech. Dyn. Astron. 83, 291 (2002)ADSMathSciNetCrossRefGoogle Scholar
  6. 6.
    T. Kalvouridis, Celestial Mech. Dyn. Astron. 102, 191 (2008)ADSMathSciNetCrossRefGoogle Scholar
  7. 7.
    J. Llibre, R. Martínez, C. Simó, J. Differential Equations 58, 104 (1985)ADSMathSciNetCrossRefGoogle Scholar
  8. 8.
    W. Koon, M. Lo, J. Marsden, S. Ross, Chaos 10, 427 (2000)ADSMathSciNetCrossRefGoogle Scholar
  9. 9.
    J. Maxwell, On the Stability of Motions of Saturns Rings (Macmillan and Co., Cambridge, 1859)Google Scholar
  10. 10.
    R. Moeckel, J. Dyn. Differential Equations 6, 37 (1994)ADSMathSciNetCrossRefGoogle Scholar
  11. 11.
    R. Vanderbei, E. Kolemen, Astron. J. 133, 656 (2007)ADSCrossRefGoogle Scholar
  12. 12.
    A. Vanderbauwhede, Branching of Periodic Orbits in Hamiltonian and Reversible Systems. Equadiff 9: Proceedings of the 9th conference, Brno, 1997, p. 169Google Scholar
  13. 13.
    G. Roberts, Linear stability in the 1 + n-gon relative equilibrium. World Sci. Monogr. Ser. Math. 6, 303 (2000)Google Scholar
  14. 14.
    E. Doedel, R. Paffenroth, H. Keller, D. Dichmann, J. Galán-Vioque, A. Vanderbauwhede, Int. J. Bifurc. Chaos Appl. Sci. Eng. 13, 1 (2003)CrossRefGoogle Scholar

Copyright information

© EDP Sciences and Springer 2016

Authors and Affiliations

  1. 1.Matemáticas y Mecánica, IIMAS, Universidad Nacional Autónoma de MéxicoMéxico D.F.Mexico
  2. 2.Department of Computer ScienceConcordia UniversityMontréalCanada
  3. 3.Departamento de Matemáticas, Facultad de Ciencias, Universidad Nacional Autónoma de México04510 México DFMexico

Personalised recommendations